My child is taking drugs? What to do?
Fortunately, there are a few ways that can help us quickly determine if our child is using psychoactive substances. See if you have anything to worry about.
Changes in the appearance of a drug user
One of the most visible symptoms of drug use are very visible changes in appearance. We can often see a teenager taking drugs under his eyes. We observe changes in the size of the pupil depending on the type of psychoactive substance. If our child uses opioids, such as morphine, heroin, fentanyl, oxycodone or codeine, the pupil decreases, while substances such as mdma, lsd, crystal or amphetamine enlarge the pupil.
Some drugs can also cause bloodshot and tired eyes, which also occur during so-called sleepovers. “exit”, i.e. when the drug wears off. Another symptom in the appearance of a person who uses drugs is quite large fluctuations in weight.
If your child abuse drugs – click here to find help.
A person who abuses psychoactive substances can gain or lose weight very quickly. These changes are quite rapid and drastic – they can often be seen within a few weeks, and sometimes even a few days. Another visible and characteristic symptom is changes in the child’s complexion, the skin becomes pale and severe acne and even sores on the face appear, most often after taking methamphetamine. This agent poisons the body, causing eczema, which a person under its influence – in the phase of stimulation – scratches, which results in the deterioration of the skin and the appearance of hard-to-heal wounds.
Strange behavior of an addict
Stimulants can affect a young person’s behavior in very different ways. However, there are a few activities that bring addicts together. First of all, the teenager becomes aggressive. Aggression occurs most often at the final phase of the stimulant’s action, during the so-called “reunion”.
A young person may become nervous after being asked if he or she is using substances or refusing to share money with him, most likely to buy new drugs. Frequent changes in behavior are also frequent depression or fatigue. The mood of the person taking it depends on the drugs, on the phase in which the teenager is at the moment. One of the typical symptoms is also frequent scratching, caused by histamine. This applies primarily to narcotization with opioid substances. Histamine causes a sharp itch that the person must immediately relieve by scratching.
Hygiene? What for?
A person abusing drugs may have problems with maintaining personal hygiene, of course, this applies to a fairly advanced stage of addiction. When taking certain substances, processes occur in the body that cause excessive sweating, which results in a specific smell. Some people may also have trouble incontinence, especially when heavily intoxicated. Drugs also weaken the physical condition of the body, which may not even have the strength to take a bath. The consequences of this are obvious.
If you suspect your teen is using drugs, search his bag, room or pockets when he comes home. Pay special attention to items such as: pipes, grinders, blisters, syringes, needles, aluminum foils, spoons, string bags. Also look for puncture marks, most often on the arms and legs, turning into bruises, which at first glance will not look alarming.
Resources: NP Addiction Clinic